Asthmatic Nearly Dies After Dangerous Drug Administration
An 87 year old woman suffering an asthma attack was taken to a local hospital in Winnipeg by her granddaughter. The woman's granddaughter, who brought her to the hospital, thought that the treatment would be routine. What followed, however, was far from it.
The woman reportedly ended up on life support, for then unknown reasons. In fact, the patient ended up on a respirator in the ICU for several days. She was apparently in such grave condition that the hospital recommended removing her from life support. Luckily for the emotionally distraught family, after four days in the ICU, the woman's condition began to improve.
Two weeks following the incident, an individual from the hospital contacted the woman's family, and admitted that the hospital had made a mistake in the patient's medicine.
One of the pills that was administered was a "beta blocker," which is relevant because these types of drugs are known for potentially causing issues for individuals with asthma or other respiratory conditions. As such, they are typically avoided altogether for use in these patients. The hospital claimed that the medication error was not responsible for the woman's worsened condition, with one doctor writing in her file that the drug, "may or may not have contributed..." to the woman's need for life support.
A pharmaceutical expert made a statement regarding the physiological impact of these types of drugs, stating that, “If people have either COPD or asthma, and part of the pathology of these diseases is that the airways are already tight, …use it with extreme caution.”
What is particularly bothersome about this scenario isn't necessarily the fact that an error was made, but rather the incredible likelihood that accidents like this one will continue to occur in the future, in hospitals everywhere. The main problem here, unlike in other cases, is not that the wrong medication was used, per se, but that the medication was inappropriate for the patient due to an underlying condition. Aside from improper administration based upon failure to recognize a medical issue, another common example of this sort of incident occurs when patients have an allergy to a medication which is overlooked.
Accidental drug administration incidents such as in this case are not only frequent, but can be incredibly dangerous. The woman in this case nearly died. Patients who have suffered because of their provider's negligence may be entitled to compensation not only for the injuries incurred, but for the additional damages, such as in pain and suffering, or subsequently required therapy. Additionally, if the error leads to death, there is potential for a wrongful death claim. An experienced pharmacy error injury attorney can best advise you regarding your rights and potential claims.
If you or a loved one has been injured as a result of a medication or pharmacy error, the experienced Maryland attorneys at Lebowitz & Mzhen can help. Medication errors are becoming increasingly common, and can cause substantial harm. Our attorneys have extensive experience in advocating on behalf of individuals who have been harmed by medication errors, whether they were improperly prescribed, dispensed, or administered. Contact us today by calling (800) 654-1949 in order to schedule your free initial consultation. You can also reach us through our website.
More Blog Posts:
Robots May be the Answer to Decreasing Contamination and Error in IV Compounding, Pharmacy Error Injury Lawyer Blog, published May 20, 2013
Florida Considers Bill Potentially Impacting Patient Safety, Pharmacy Error Injury Lawyer Blog, published May 13, 2013